A 63-Year-Old Man With Metastatic Melanoma - Episode 6

Adverse Event Management: Improving Use of IO Therapy in Metastatic Melanoma

Comprehensive insight from an expert oncologist regarding the adverse event profile of immunotherapy (IO) agents and how these can be mitigated while treating patients with metastatic melanoma.

Transcript:

Sajeve S. Thomas, MD: I think anybody I start on PD-1 inhibitors, I tell them the more common things I see, such as fatigue, tiredness, itchy skin, muscle aches and pain.¼Maybe 20% of the time—70% of the time this is typically a walk in the park—20% of the time we do see some mild to moderate symptoms with significant rash, itchy skin, diarrhea, loose stool, maybe some mild elevation of the liver enzymes, and then a 10% risk of thyroid. We see quite a bit of thyroid dysfunction. Certainly any part of the body can be affected. Probably 5% of the time just with PD-L1 monotherapy you can see significant severe adverse effects. You’re very mad at me because you remember the walk in the park, and then sometimes it takes high steroids and other stronger immune suppressive drugs to shut it all down. Regarding itchy skin or rash, it is very typical. Often if you can manage it, it doesn’t affect their activities of daily living; they’re sleeping well at night, they’re working, life is good. Continue with therapy and do some topical local therapies and that would be fine. Once it’s a little more extensive, then we start more steroids to shut that down.

We try to be as proactive as possible, not only as I talk to patients about what to expect in terms of logistics, therapy, efficacy, and safety, but¼they’re also seeing the pharmacist. They’re seeing the infusion nurses, so there’s constant counseling about how we hope that this is going to be a walk in the park. You get therapy, and the best-case scenario, you have a great response and you tolerate it well. We see folks like that all the time. Even when you’re given ipilimumab/nivolumab, it’s a 40% chance that you can get a dose every 3 weeks ... and have no problem with it, but certainly at any point in time, whether you’re getting monotherapy or combinational checkpoint inhibitors, there is a chance for significant adverse effects. It’s very important that patients understand that we don’t wait 3 to 6 weeks to call that in. We need to know about that right now. If they have any significant diarrhea issues—2, 3, 4 times a day—much better to control it earlier with hydroxysteroid and shut that down before you let it brew, fester, and turn into a more severe life-threatening problem. Shut down any dehydration or high-dose immunosuppressive drugs. Certainly, in those situations, you can’t even continue with therapy. It’s not the biggest point to get as much drug. We want to turn on the immune system for a moment in time. Let the immune system do what it does to the cancer, but don’t hurt the patient. If we start to see any signs of immune-related adverse effects, we want to get control of that right away. The other concern I have about AEs is endocrinopathies. Most of the adverse effects we talk about are very reversible with steroids. The irreversible effects are, for example, vitiligo and endocrinopathy, so a 10% risk at least of causing some thyroid dysfunction, and many of these patients require replacement. PD-1 monotherapy has probably [a] 1 in 100 risk of having adrenal deficiency. You can also see hypophysitis, especially a bit more with the rela and nivo combination and also with the ipi/nivo combinations. Also, type 1 diabetes, that’s a real risk, probably 1 in 1000. We see them. These are patients that will present to the ER [emergency room] [with] ketoacidosis, and they now need lifetime replacement of insulin. Just being thoughtful of the endocrinopathy and the vitiligo, which are irreversible effects, but while treated, they could potentially continue on with their immune therapy if needed.

Dose reduction is not something we do for immune therapy; it’s either a go or no-go decision. I think for a mild situation, especially for skin-related issues or joint-related issues, if you can control it with some type of local therapy, great, you can continue. If there are any mild to moderate symptoms, hold the therapy and start some steroids, which are typically 0.5 to 1 to 2mg/kg of steroids, or more often I’m giving basically a 20-milligram taper for 2 weeks or 40-milligram taper for over 4 weeks, depending on the mild to moderate symptoms that they’re having. If they’re in the clinic, I might even give them an IV [intravenous] boost dose just to kind of calm down¼. If they’re doing well, tapering off the steroids without any reexacerbation of the symptoms, then I may continue. If I’m going to continue with ipi/nivo or combination, I might keep them on a low dose of 5 to 10mg/kg of prednisone. If I’m going to stop the rela and nivo or the ipi and just do PD-1 monotherapy, then I just taper off the steroids and see how they do without PD-1. Most often, if I just do PD-1 therapy, in patients where they had an adverse effect issue while they’re on the combination, I really don’t see a lot of that. There’s still a risk, and you see some that can’t have a recurrence with their adverse events, but certainly, it’s not as often when you’re giving combinational therapy. It depends on the patient. Not only is it a go or no-go, it is also no dose reduction. It’s a go or no-go of giving immune therapy, and if we’re not going to give it, get control of the symptoms, get them off the steroids if you’re going to go to monotherapy again, or if you’re going to keep them on combinational therapies where they have the adverse effects. I might do a low dose of prednisone, 5 to 10 mg/kg, and see how they do with therapy.

Transcript edited for clarity.